Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 4, 2018, 3:14 AM CDT for Barton County, Russell County, Kansas. It took effect at Apr 4, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2018, 3:14 AM CDT (08:14 UTC)
- In effect from
- Apr 4, 2018, 1:00 PM CDT
- Expired
- Apr 4, 2018, 6:56 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -122 m²/s²
- 0-3 km storm-relative helicity
- -193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439 WWUS83 KICT 040814 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 314 AM CDT Wed Apr 4 2018 KSZ032-047-042315- /O.NEW.KICT.FW.W.0015.180404T1800Z-180405T0000Z/ Russell-Barton- 314 AM CDT Wed Apr 4 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 35 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Ketcham
1 follow-up statement
250 WWUS83 KICT 042356 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 656 PM CDT Wed Apr 4 2018 KSZ032-047-050100- /O.CAN.KICT.FW.W.0015.000000T0000Z-180405T0000Z/ Russell-Barton- 656 PM CDT Wed Apr 4 2018 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... The National Weather Service in Wichita has cancelled the Red Flag Warning. The threat for critical fire weather conditions has ended for the day. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:10 AM CDT, 4 minutes earlier.
Area forecast discussion, Apr 4, 3:10 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 310 AM CDT Wed Apr 4 2018 .SHORT TERM...(Today through Friday night) Issued at 305 AM CDT Wed Apr 4 2018 A cold Canadian surface ridge continues to move over the area early today, with cold temps to start off the day. Expect to see this ridge slide off the SE of the forecast area later today with return south-southwest flow moving back into central KS by the late afternoon hours. A very dry airmass is in place, with breezy south- southwest winds expected. This will lead to favorable downslope conditions with a large diurnal swing to temps with portions of central KS climbing to near 60 for highs, after starting out in the teens! This dry airmass will lead to some fire weather concerns for central KS with very high to potentially extreme grassland fire danger values. Plan on going with a Red Flag warning for a couple of counties in central KS (Barton and Russell) where extreme values will be located for this concern. see the fire weather section below for more details). Progressive mid level flow will lead to SW-S surface flow and increasing warm advection/downslope flow returning to the area for Thu. This will push max temps back closer to climo normals for Thu afternoon. Models continue to advertise that another strong cold front will push south across the forecast area for Thu night. Moisture along or ahead of the front is again limited, with most of the saturation expected to be post frontal, as the colder air pushes south. Expect to see steady or falling temps behind the front for the daytime hours on Fri, as cold advection pushes into the region. As the front pushes into OK, increasing overrunning moisture, over the top of the shallow cold airmass, will lead to post frontal precipitation breaking out over most of southern Ks by Fri afternoon. Precipitation type will be tricky, due to how cold this airmass is, with cold air aloft in place, as the shallow cold air continues to ooze into the forecast area for Fri afternoon/evening. Bufkit soundings suggest that this may lead to a wintry mix of precipitation, transitioning rapidly from light rain to sleet and eventually to light snow by Fri evening. The further north in the colder air, expect mainly a light rain to light snow changeover, but certainly looking like a transition zone will move rapidly south for areas south of highway 50. Stay tuned, as some accumulating snow may be possible across central KS, where the coldest air will settle in the fastest, leading to most of the precip in this area being light snow. Lots of uncertainty on how Fri afternoon/night late season "winter" event will play out, with the latest GFS and ECMWF differing on how fast moisture will return over the shallow cold air. But certainly looks like winter is not going to go quietly. Ketcham .LONG TERM...(Saturday through Tuesday) Issued at 305 AM CDT Wed Apr 4 2018 The colder air and wintry precip will be short lived, as warm advection and warmer more spring-like temps push back into the area by the end of the weekend into the beginning of next week. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1123 PM CDT Tue Apr 3 2018 VFR conditions are expected to reign through the TAF period tonight and tomorrow. Winds will pick up some during the afternoon but are not expected to be nearly as strong as Tuesday. The only issue on the horizon is LLWS which looks to develop over the RSL, GBD and SLN terminals toward the end of the TAF period. This is marked by a very strong low level jet over the region ahead of the next front for Thursday and Friday. This low level jet will make its way east an will likely affect the eastern terminals beyond the current TAF period. Metzger && .FIRE WEATHER... Issued at 305 AM CDT Wed Apr 4 2018 Breezy winds are expected for the afternoon hours for portions of central Kansas. A dry airmass will be in place as the winds increase that will create a very high to extreme grassland fire danger for portions of central Kansas, especially for areas west of Interstate 135. the extreme grassland fire danger will be located over Barton and Russell counties, so a Red flag warning has been issued for this afternoon for this concern. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 56 40 69 40 / 0 0 0 0 Hutchinson 57 40 68 37 / 0 10 0 0 Newton 54 40 67 37 / 0 0 0 0 ElDorado 54 40 67 39 / 0 0 0 0 Winfield-KWLD 56 39 68 41 / 0 0 0 0 Russell 61 39 68 33 / 0 0 0 10 Great Bend 60 39 68 35 / 0 0 0 10 Salina 57 41 68 34 / 0 0 0 10 McPherson 56 40 67 35 / 0 10 0 10 Coffeyville 52 36 65 40 / 0 0 10 10 Chanute 50 36 64 39 / 0 0 0 10 Iola 50 36 63 38 / 0 0 0 10 Parsons-KPPF 52 37 64 40 / 0 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 7 PM CDT this evening for KSZ032-047. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ELM FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 3, 8:09 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 809 PM CDT Tue Apr 3 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 809 PM CDT Tue Apr 3 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A very high grassland fire danger will exist on Wednesday for areas west of Interstate 135. A wintry mix of light rain and light snow is possible for areas in central Kansas late Thursday night into early Friday morning, little if any snow accumulation is anticipated. There are chances for a wintry mix of rain and snow again on Friday night into early Saturday for most of the region. Minor snow accumulations are possible. Another chance for a wintry mix could occur on Saturday night into Sunday morning. No accumulation is expected at this time. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.